Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

April 9, 2021Randolph County, West Virginia

NWS Charleston, WV issued this special weather statement at Apr 9, 2021, 4:40 PM EDT for Randolph County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 4:40 PM EDT (20:40 UTC)
Expired
Apr 9, 2021, 5:15 PM EDT
In force
35 min
Issued by
NWS Charleston, WV

County Randolph County, WV

The radar

The Sterling radar (KLWX), 180 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS81 KRLX 092040
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
440 PM EDT Fri Apr 9 2021

WVZ526-092115-
Southeast Randolph-
440 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RANDOLPH COUNTY...

At 440 PM EDT, a strong thunderstorm was located 14 miles east of
Dailey, or 15 miles southeast of Elkins, moving northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of east central
Randolph County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3875 7953 3873 7955 3872 7965 3882 7969
      3887 7951 3884 7954 3883 7952 3882 7953
      3879 7950
TIME...MOT...LOC 2040Z 235DEG 9KT 3877 7964 

$$

HART

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:08 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 9, 3:08 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
308 PM EDT Fri Apr 9 2021

.SYNOPSIS...
Drier tonight with slight chances for showers along the
mountains. Frontal system Saturday. Drier into Sunday/Monday,
cold front mid week, cooler for the end of the week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 249 PM Friday...

A broad dry line associated with a mother low pressure system
over WI will continue to influence the weather through tonight.
Any convection will develop along the eastern mountains and will
dissipate quickly by sunset.

Expect a tranquil night starting with mostly clear skies into
the overnight hours. Patchy dense fog will be possible over
areas that received rainfall and along some river valleys across
the east and south. Clouds will increase and thicken during
the predawn hours when a warm front lifts north into the
afternoon hours. Scattered showers and isolated storms will be
possible with this front Saturday. Basically the entire area is
under a marginal risk for severe thunderstorms for Saturday.

Temperatures tonight will remain mild, generally in the 50s. For
Saturday, mid to upper 70s are expected for the lowlands, some
areas potentially reaching up into the 80s, with upper 50s to
lower 70s for the higher elevations.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 240 PM Friday...

Showers and thunderstorms are expected to diminish Saturday
night into Sunday morning as the cold front exits to the east
and the parent low pressure system moves up into the Great Lakes
region. Across the northern half of the CWA, showers may
continue for the better part of the day Sunday before coming to
an end. Surface level high pressure begins edging into the area
from the south leading to much drier conditions by late in the
day. A weak front is then projected to pass through Monday
night, though mostly dry conditions are expected to continue.

Temperatures should remain near to above normal throughout the
short term period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 240 PM Friday...

The long term period starts off dry with temperatures remaining
near to above normal. By mid to late week, models indicate low
pressure will drop down from Canada bringing showers into the
area for the back half of the week; however, there is some
uncertainty in how this will play out. The GFS shows a single
low pressure system that scoops down into the area and then
exits off the Atlantic coast on Friday, while the ECMWF shows
the main low tracking north of the area with several shortwaves
moving across the area. For now have maintained a consensus
solution that keeps slight chance to chance PoPs in the grids
through Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 210 PM Friday...

Satellite imagery suggests the area is under the influence of a
huge dry slot associated with broad low pressure system located
far away over WI. Plenty of sunshine will prevail this
afternoon under light south to southwest flow. Therefore,
widespread VFR conditions are expected through at least 12Z
Saturday.

The northern stream low pressure lifts north into Canada later
on Saturday, while a southern stream low pressure lifts northeast
into the OH Valley. This second low will bring showers and
thunderstorms to the area during the day Saturday into Sunday.
Model consensus suggests pcpn will arrive or develop after
15-18Z, spreading from west to east Saturday. Periods of
MVFR/IFR will accompany the heavier storms. There is a marginal
risk for severe storms Saturday, with the main threat being
damaging winds.

Light south southwest winds gusting up to 17 knots will subside
this evening becoming light and variable.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Isolated showers could develop to affect EKN
later this afternoon or evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in showers and thunderstorms through Saturday
night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...ARJ
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...ARJ
Hazardous weather outlook, Apr 9, 4:10 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
410 AM EDT Fri Apr 9 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-100815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
410 AM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Apr 9, 12:34 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1234 PM EDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HAIL             EDEN                    38.74N  80.33W
04/09/2021  M0.75 INCH       UPSHUR             WV   BROADCAST MEDIA

            PEA SIZE HAIL COVERING THE GROUND, WITH PENNY SIZE HAIL
            MIXED IN.

&&

EVENT NUMBER RLX2100607

JLB
Special weather statement, Apr 9, 1:48 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
148 PM EDT Fri Apr 9 2021

WVZ523-524-091830-
Southeast Pocahontas-Northwest Pocahontas-
148 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POCAHONTAS
COUNTY...

At 148 PM EDT, a strong thunderstorm was located near Marlinton,
moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marlinton, Minnehaha Springs and Frost.

LAT...LON 3835 7974 3836 7976 3834 7977 3831 7981
      3827 7979 3826 7981 3825 7982 3824 7984
      3819 7990 3819 7992 3815 7993 3810 8006
      3820 8013 3842 7976 3836 7973
TIME...MOT...LOC 1748Z 245DEG 16KT 3818 8003

08
Local storm report, Apr 9, 4:10 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 S MINNEHAHA SPRINGS   38.15N  79.98W
04/09/2021  E1.00 INCH       POCAHONTAS         WV   SOCIAL MEDIA

            SOCIAL MEDIA REPORT OF QUARTER SIZE HAIL. ALSO A LOT OF
            SMALL HAIL

&&

EVENT NUMBER RLX2100608

HART
Special weather statement, Apr 9, 4:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
440 PM EDT Fri Apr 9 2021

WVZ526-092115-
Southeast Randolph-
440 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RANDOLPH COUNTY...

At 440 PM EDT, a strong thunderstorm was located 14 miles east of
Dailey, or 15 miles southeast of Elkins, moving northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of east central
Randolph County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3875 7953 3873 7955 3872 7965 3882 7969
      3887 7951 3884 7954 3883 7952 3882 7953
      3879 7950
TIME...MOT...LOC 2040Z 235DEG 9KT 3877 7964

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:20 PM EDTSpecial Weather StatementRLXWayne25 min
Apr 8, 10:45 PM EDTSpecial Weather StatementRLXLincoln30 min
Apr 9, 11:46 AM EDTSevere Thunderstorm WarningRLXRandolph, Upshur28 min
Apr 9, 1:48 PM EDTSpecial Weather StatementRLXPocahontas42 min
Apr 9, 2:07 PM EDTSevere Thunderstorm WarningRLXPocahontas18 min
Apr 9, 7:10 PM EDTSpecial Weather StatementRLXPerry35 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.